Difference between Macrobid and nitrofurantoin

  1. I was told that I had mistakenly given a resident Macrobid instead of nitrofurantoin and my answer was: ??????
    Please elaborate on what makes one different from the other.
    •  
  2. 7 Comments

  3. by   rknauber
    No difference at all, same drug
  4. by   NRSKarenRN
    Quote from rknauber
    no difference at all, same drug
    correct---bet the messanger didn't know they are the same.

    medlineplus drug information: nitrofurantoin
  5. by   GLORIAmunchkin72
    I've checked with other experts and they all say they're the same. The nurse who corrected me is sharp as a tack (that is not to say that you guys are not). The dialogue went kind of like this:
    _Do you know you gave Macrobid to so and so instead of nitrofurantoin? (Very upset)
    _The MAR specifies that I give Macrobid.
    _The doctor's order clearly states it's nitrofurantoin she is supposed to have.
    _(To myself) Beats me! (To her) I didn't know there was a difference.
    _Yes there is. Nitrofurantoin is just one component of Macrobid, however the main component.
    So what other components are there besides fillers?
  6. by   sleepyndopey
    Quote from GLORIAmunchkin72
    I was told that I had mistakenly given a resident Macrobid instead of nitrofurantoin and my answer was: ??????
    Please elaborate on what makes one different from the other.

    Don't feel bad. I once gave Acetaminophen instead of Tylenol.
  7. by   GLORIAmunchkin72
    Are you sure it wasn't paracetamol? (Just kidding).
    Quote from sleepyndopey
    Don't feel bad. I once gave Acetaminophen instead of Tylenol.
  8. by   lil' girl
    Quote from sleepyndopey
    Don't feel bad. I once gave Acetaminophen instead of Tylenol.

    You evil evil person!!
  9. by   Chloe'sinNYNow
    Well, I can offer a personal experience:

    I was recently placed on Macrobid for a UTI and when I filled the scrip at Target, the big name they put on the bottle was for Nitrofurantoin. OK, I'm used to that. But my nursing education had me carefully checking the bottle until I found teeny tiny print that stated it as generic for Macrobid.

    Then not quite 3 days later I developed very bad side effects. N/V, numbness/tingling in my lower extremities that I blamed on long hours on my feet (hence the prob cause of the UTI) and thought that this must be a drug reaction. I have very similar allergic reactions to sulfa drugs. So I pulled out the Davis Drug Guide (our Bible!) and couldn't find a relation to sulfa, or is there?

    The literature tells me it's not an allergic reaction, but a few weeks later a urologist said that it was; he also told me that Macrobid is a very strong drug and even though I stopped on the 3rd day, on a 2 week regimen, he said that was probably long enough to make the UTI go away.

    (funny acetomiophen and Tylenol. Watch out for the APAP! LOL )

    Chloe

close